Texas, 2016

Tornado and Flash Flooding in Texas, September 17, 2016

September 17, 2016 · NWS MAF · 17 events in 4 counties and zones

An upper level disturbance moved over the area, and a lingering frontal boundary was across the Permian Basin. Upper level lift associated with an area of intense winds aloft moved over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$236,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance moved over the area, and a lingering frontal boundary was across the Permian Basin. Upper level lift associated with an area of intense winds aloft moved over the region. There was good wind shear, moisture, and instability across West Texas and southeast New Mexico. Two other boundaries were moving toward the area and possibly collided with the initial boundary. These conditions combined to create good lift in the atmosphere which resulted in widespread thunderstorms with large hail across southeast New Mexico and the Permian Basin. The wind shear created spin in the atmosphere which allowed for tornadoes to develop in the Permian Basin and southeast New Mexico. Deep moisture across the area resulted in flash flooding that developed in the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 17, 4:59 PM CST, 0 minutes earlier.

Area forecast discussion, Sep 17, 4:59 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
559 PM CDT SAT SEP 17 2016

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Severe thunderstorms with gusty winds and large hail are possible
across all terminals through this evening. Possible MVFR ceilings
and visibilities for HOB; otherwise, VFR conditions. Winds will be
light out of a generally southerly direction.

&&

.PREV DISCUSSION... /issued 307 PM CDT SAT SEP 17 2016/

UPDATE...

Update to include Severe Thunderstorm Watch number 480 for
southeast New Mexico and much of west Texas until 1000 pm CDT.

PREV DISCUSSION... /issued 207 PM CDT SAT SEP 17 2016/

One more punch from the passing 3h jet today is expected to
result/aid in the development of tstms, some severe with heavy rain.
Today tstm initiation is favored to be in SE NM and the Trans Pecos
Mtns/Wrn PB in closer proximity to said jet/where mid level lapse
rates are steepest and where there are less clouds/more insolation,
respectively. A surface boundary is still around too and looks to
have lifted back n of I-20 (winds are back to the SE at MAF). Meanwhile
a second boundary assocd with tstms to the N-NE of CWFA earlier
was moving SW and may merge with said boundary. Finally a
3rd boundary is moving w into the SE PB. 12Z MAF sounding reveals
deep mstr and plenty of available energy. A 21Z forecast of the
MAF sounding does reveal ML CAPE of 2800 J/KG and 45kts of 0-6km
bulk shear with no CINH (89/66) supportive of at least a few
severe storms. As storms develop in the said favored areas around
21Z they are likely to track E, possibly SE (in the eventual form
an MCS?) into the low level moist axis within a region of upper
divergence (RRQ of 3h 70-80kt jet). Forecast has chance/scattered
PoPs across most of the area and seems reasonable. Based on latest
high resolution model data will opt to increase PoPs from INVOF
Davis Mtns into at least the wrn PB and expand the mention of
severe wording too. Some of the data (GFS) holds precip after 06Z,
but we tend to prefer scenario of lower PoPs after 06Z like that
of the NAM12. Mid level ridge starts to build in Sunday, but while
doing so mid level flow will briefly become NW and there could be
an isold pocket of convection across the PB late Sunday PM as SB
instability may focus within a small area of high theta-e air at
the surface. Isold-sct tstms INVOF Davis Mtns is more likely. All
of the MOS guidance is eager to increase high temps starting
Sunday thru Monday, especially from I-20 swd with highs back into
the M90s. The ridge will be strongest Monday/Tuesday but models
still show a SE mid level wind advecting in cooler mid level
temps, so Sunday/Monday will probably be the hottest days, but
Tuesday will still be above normal with the possibility of a cold
front next weekend. Otherwise forecast will be mostly dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  93  71  95 /  40  10  10   0
Carlsbad                       65  91  64  93 /  30  10   0   0
Dryden                         72  95  72  96 /  10  10   0   0
Fort Stockton                  70  94  71  95 /  30  10   0   0
Guadalupe Pass                 64  85  66  87 /  30  10  10   0
Hobbs                          64  88  64  90 /  40  10   0   0
Marfa                          62  87  62  87 /  30  20  10  10
Midland Intl Airport           69  94  70  96 /  40  10  10   0
Odessa                         69  94  70  95 /  40  10  10   0
Wink                           69  95  69  97 /  40  10   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Sep 17, 12:44 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT SAT SEP 17 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CDT SAT SEP 17 2016 /1244 PM MDT SAT SEP 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER
TERRAIN THIS AFTERNOON, THEN SPREAD NORTH AND EAST ACROSS THE REST
OF THE AREA TONIGHT.  SOME OF THE STORMS COULD BE SEVERE WITH STRONG
WINDS, LARGE HAIL, DAMAGING WINDS AND HEAVY RAINFALL THE MAIN
THREATS.  LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE, INCLUDING
ALONG THE RIO GRANDE RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT
ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 17, 4:18 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 W ARTESIA             32.85N 104.45W
09/17/2016  E1.75 INCH       EDDY               NM   PUBLIC

            GOLF BALL SIZE HAIL 1-2 MILES WEST OF ARTESIA.

&&

AKL
Local storm report, Sep 17, 4:19 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 PM CDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             2 N ARTESIA             32.88N 104.43W
09/17/2016  E2.50 INCH       EDDY               NM   TRAINED SPOTTER

&&

MSCHULDT
Local storm report, Sep 17, 4:20 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             ARTESIA                 32.85N 104.43W
09/17/2016  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

            GOLF BALL SIZE HAIL ON THE WEST SIDE OF ARTESIA.

&&

AKL
Local storm report, Sep 17, 4:25 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 N ARTESIA             32.89N 104.43W
09/17/2016  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

            415 MDT

&&

CMR
Local storm report, Sep 17, 4:26 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 PM CDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             1 W ARTESIA             32.85N 104.45W
09/17/2016  E2.75 INCH       EDDY               NM   PUBLIC

            BROKEN WINDSHIELD ON CAR AND BROKEN WINDOW IN HOUSE.

&&

MSCHULDT
Special weather statement, Sep 17, 4:32 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 PM CDT SAT SEP 17 2016

TXZ063-172315-
GLASSCOCK TX-
532 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR GLASSCOCK COUNTY UNTIL 615 PM
CDT...

AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GARDEN CITY...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY.

LAT...LON 3174 10177 3200 10177 3208 10126 3169 10127
TIME...MOT...LOC 2232Z 270DEG 16KT 3191 10151

80

The radar

The Midland/Odessa radar (KMAF), 9 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Midland

When
September 17, 4:59 PM CST to 5:04 PM CST
Where
Midland County, 2.78 mi WSW of Warfield
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.898, -102.269

Thunderstorm Wind, Midland

When
September 17, 4:59 PM CST
Where
Midland County, 2.77 mi SW of Warfield
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.898, -102.269

A thunderstorm moved across Midland County and produced a 60 mph wind gust about thirteen miles southwest of Midland.

Hail, Midland

When
September 17, 5:00 PM CST to 5:05 PM CST
Where
Midland County, 2.95 mi SW of Warfield
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.896, -102.272

Thunderstorm Wind, Midland

When
September 17, 5:00 PM CST
Where
Midland County, 2.97 mi SW of Warfield
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.896, -102.272

A thunderstorm moved across Midland County and produced a 70 to 80 mph wind gust about 13 miles southwest of the City of Midland.

Hail, Midland

When
September 17, 5:00 PM CST to 5:05 PM CST
Where
Midland County, 5 mi W of Midland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.000, -102.165

A thunderstorm moved across Midland County and produced quarter sized hail and 60 mph wind gusts about five miles west of the City of Midland.

Thunderstorm Wind, Ector

When
September 17, 5:05 PM CST to 5:06 PM CST
Where
Ector County, Odessa
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
31.850, -102.370

A thunderstorm moved across Ector County and produced strong winds around 70 mph or higher in Odessa. An 18 wheel big rig flipped over on its side on eastbound Interstate 20 and there was a blackout affecting 6,000 homes and businesses. The cost of damage is a very rough estimate.

Hail, Glasscock

When
September 17, 5:23 PM CST to 5:33 PM CST
Where
Glasscock County, Lees
Measured
1.25 in hail
Reported by
Public
Coordinates
32.080, -101.480

Hail, Howard

When
September 17, 5:42 PM CST to 5:47 PM CST
Where
Howard County, 0.46 mi ESE of South Haven
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.177, -101.473

Hail, Howard

When
September 17, 5:55 PM CST to 6:00 PM CST
Where
Howard County, Big Spring
Measured
1 in hail
Reported by
Social Media
Coordinates
32.250, -101.470

Tornado, Ector

When
September 17, 6:13 PM CST to 6:35 PM CST
Where
Ector County, 12.52 mi NNW of Notrees to 7.35 mi N of Notrees
Rating
EF1
Path length
5.87 mi
Path width
400 yd
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
32.095, -102.806

A supercell thunderstorm developed over Andrews County during the evening hours of September 17th. This storm encountered a stationary boundary and began moving southeast. The storm began to form a hook echo at 6:30 pm CDT as it moved toward Highway 115 in southwest Andrews County. Eyewitness reports from storm chasers and spotters in the area indicate that the initial tornado began at 7:13 pm CDT near the intersection of Andrews, Winkler and Ector Counties. Videos taken of the tornado show it touching down and lifting several times before eventually staying on the ground for several minutes over far northwest portions of Ector County. The tornado moved south southeastward across open fields of rural Ector County just west of FM 181. The damage assessment team looked at several different indicators to determine tornado intensity. The tornado snapped several electrical power poles and overturned a tank battery along its path. These damage indicators suggest EF1 intensity with wind speeds estimated at 90 to 105 mph. Near the end of the life cycle of the EF1 tornado, a weak anticyclonic circulation developed on the forward flank of the supercell around 7:25 pm CDT. This circulation moved southwest to the west of FM 181 and dissipated around 7:35 pm CDT. Storm chasers and spotters identified this funnel looking north from Goldsmith around 7:30 pm CDT. There was no evidence of damage or reports of the funnel cloud touching down. The tornado path width was estimated and the cost of damage is a very rough estimate.

Hail, Ector

When
September 17, 6:50 PM CST to 6:55 PM CST
Where
Ector County, 2 mi E of Goldsmith
Measured
2.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
31.980, -102.586

A thunderstorm moved across Ector County and produced baseball sized hail two miles east of Goldsmith. The hail severely damaged numerous homes and cars. The cost of damage is a very rough estimate.

Hail, Ector

When
September 17, 7:25 PM CST to 7:30 PM CST
Where
Ector County, 1.41 mi NNW of West Odessa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.847, -102.513

Hail, Ector

When
September 17, 7:30 PM CST to 7:35 PM CST
Where
Ector County, 2 mi NW of Odessa
Measured
1.5 in hail
Reported by
Public
Coordinates
31.870, -102.394

Hail, Ector

When
September 17, 7:34 PM CST to 7:40 PM CST
Where
Ector County, 1.73 mi NE of Odessa
Measured
1 in hail
Reported by
Public
Coordinates
31.864, -102.346

Hail, Ector

When
September 17, 7:39 PM CST to 7:45 PM CST
Where
Ector County, 2.08 mi SE of Odessa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.833, -102.341

Flash Flood, Ector

When
September 17, 8:00 PM CST to 8:30 PM CST
Where
Ector County, 1.66 mi ESE of Odessa Ector Co Arpt to 1.99 mi NNW of West Odessa
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.912, -102.353

Heavy rain fell across Ector County and produced flash flooding in Odessa. There were three high water rescues in Odessa between 9 and 9:30 pm CDT. The cost of damage is a very rough estimate.

Flash Flood, Ector

When
September 17, 9:30 PM CST to 10:10 PM CST
Where
Ector County, 1.82 mi NE of Greenfield Acres to 1.81 mi NE of Greenfield Acres
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
31.885, -102.374

Heavy rain fell across Ector County and produced flash flooding in Odessa. The media reported two feet of water at the intersection of 42nd and Dixie Boulevard in Odessa. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659418, 659419, 658542, 658543, 659596, 659617, 659420, 659421, 659422, 659595, 659496, 659423, 659424, 659425, 659426, 659497, 659608.